Two species competition in a periodic environment

J. M. Cushing

Research output: Contribution to journalArticlepeer-review

126 Scopus citations


The classical Lotka-Volterra equations for two competing species have constant coefficients. In this paper these equations are studied under the assumption that the coefficients are periodic functions of a common period. As a generalization of the existence theory for equilibria in the constant coefficient case, it is shown that there exists a branch of positive periodic solutions which connects (i.e. bifurcates from) the two nontrivial periodic solutions lying on the coordinate axes. This branch exists for a finite interval or "spectrum" of bifurcation parameter values (the bifurcation parameter being the average of the net inherent growth rate of one species). The stability of these periodic solutions is studied and is related to the theory of competitive exclusion. A specific example of independent ecological interest is examined by means of which it is shown under what circumstances two species, which could not coexist in a constant environment, can coexist in a limit cycle fashion when subjected to suitable periodic harvesting or removal rates.

Original languageEnglish (US)
Pages (from-to)385-400
Number of pages16
JournalJournal of mathematical biology
Issue number4
StatePublished - Dec 1980


  • Bifurcation
  • Competition
  • Competitive exclusion
  • Periodic environment

ASJC Scopus subject areas

  • Modeling and Simulation
  • Agricultural and Biological Sciences (miscellaneous)
  • Applied Mathematics


Dive into the research topics of 'Two species competition in a periodic environment'. Together they form a unique fingerprint.

Cite this